Idaho, 2007

Lightning Strike in Idaho, June 4, 2007

June 4, 2007 · NWS OTX · 1 event in 1 county or zone

A 27 foot sailboat sank near Blackwell Island in Coeur D'Alene after lightning struck the sailboat. An electrical charge from the lightning also traveled up power lines to a home and blew out two TV's and damaged several electrical sockets.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A 27 foot sailboat sank near Blackwell Island in Coeur D'Alene after lightning struck the sailboat. An electrical charge from the lightning also traveled up power lines to a home and blew out two TV's and damaged several electrical sockets. Other homes and businesses received minor damage. Lightning struck a business putting a hole in a concrete wall. About 2,000 power outages resulted from the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 4, 3:58 PM PST, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 4, 3:58 PM PST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
458 PM PDT MON JUN 4 2007

.SYNOPSIS...A COLD PACIFIC COLD FRONT WILL MOVE THROUGH THE REGION
TONIGHT BRINGING MUCH COOLER...SHOWERY AND BREEZY CONDITIONS TO
THE INLAND NORTHWEST THROUGH THE MIDDLE OF THE WEEK.

&&

UPDATED AVIATION DISCUSSION

.DISCUSSION...

ISSUED 226 PM MON...
TONIGHT...A DEEP UPPER LEVEL PACIFIC TROUGH IS IN THE PROCESS OF
MOVING INTO THE REGION THIS AFTERNOON. WHILE THE MAIN SURFACE COLD
FRONT IS MOVING ONTO THE PACIFIC COAST...SATELLITE INDICATES
OUTRIDING MID AND UPPER LEVEL FRONTS AND DISTURBANCES ARE PUSHING
AHEAD OF THE SURFACE FRONT AND TRIGGERING A LINE OF THUNDERSTORMS
OVER THE IDAHO PANHANDLE THIS AFTERNOON WHERE THINNER CLOUD COVER
ALL DAY HAS ALLOWED SURFACE HEATING SUFFICIENT TO RELEASE SURFACE
BASED CAPE. THE LIONS SHARE OF THE FORECAST AREA HAS EXPERIENCED
TOO MUCH CLOUD COVER ALL DAY TO ALLOW SIGNIFICANT INSTABILITY TO
BE RELEASED. THIS MAY CHANGE DURING THE EARLY EVENING AS VISIBLE
SATELLITE SUGGESTS SIGNIFICANT THINNING OF THE CIRRUS FIELD
UPSTREAM WITH THUNDERSTORMS NOTED IN THE YAKIMA/ELLENSBURG AREA.
THUS FOR THIS EVENING MENTION OF THUNDERSTORMS WILL REMAIN IN ALL
ZONES WITH THE ASSOCIATED THREAT OF SMALL HAIL AND GUSTY WINDS.

DURING THE NIGHT THE SURFACE COLD FRONT WILL CROSS THE CASCADES
AND SWEEP ACROSS THE FORECAST AREA. SIGNIFICANT PRECIPITABLE WATER
INCREASE TO NEAR OR ABOVE 1 INCH WILL PROVIDE PLENTY OF MOISTURE
FOR A PERIOD OF SHOWERS AND EVEN STRATIFORM RAIN ALONG THIS
FRONTAL BOUNDARY OVERNIGHT IN THE DEEP BASIN...AND AROUND DAWN
OVER THE EASTERN ZONES. RAINFALL TOTALS ON THE ORDER OF 1/4 TO 1/2
INCH WILL BE COMMON OVER THE EASTERN COLUMBIA BASIN AND IDAHO
PANHANDLE BY THE TIME THIS FRONT EXITS INTO MONTANA LATE TUESDAY
MORNING.

TUESDAY THROUGH WEDNESDAY...A MAJOR CHANGE IN THE HOT AND DRY
PERIOD OF THE PREVIOUS DAYS WILL BECOME APPARENT DURING THIS
PERIOD. NAM AND GFS MODELS ARE IN GOOD AGREEMENT IN PLACING A DEEP
UPPER LEVEL CLOSED LOW WITH COPIOUS WRAP-AROUND MOISTURE OVER THE
FORECAST AREA THROUGH WEDNESDAY. THIS WILL PROVIDE WIDESPREAD
SHOWER ACTIVITY AND DRAMATIC COOLING WITH THE POSSIBILITY OF MORE
SNOW ON THE HIGHER PEAKS OF THE CASCADES BY TUESDAY NIGHT.
HIGH TEMPERATURES TUESDAY AND WEDNESDAY WILL BE HEAVILY INFLUENCED
BY CLOUD COVER AND PRECIPITATION SO EXACT SPOT TEMPERATURES
REFLECTED IN FORECAST ARE BALLPARK ESTIMATES ONLY...BUT CONFIDENCE
IS HIGH OF AN OVERALL COOLING TREND TO AT LEAST 10 TO 15 DEGREES
BELOW CLIMATOLOGICAL NORMALS AS THE UPPER LOW DRAGS IN A COOL
MARITIME AIR MASS. SURFACE CYCLOGENESIS TO THE LEE OF THE ROCKIES
OVER MONTANA WILL ALLOW A SIGNIFICANT PRESSURE GRADIENT TO
DEVELOP TUESDAY AND LAST WELL INTO WEDNESDAY FOR BREEZY AND GUSTY
WINDS OVER MUCH OF THE FORECAST AREA.

HYDRO NOTE...MINOR FLOODING CONTINUES AT STEHEKIN AS SNOW MELT
RUNOFF CONTINUES TO SWELL THE RIVER. THIS SITUATION IS EXPECTED TO
ABATE IN THE NEXT 24 HOURS AS FREEZING LEVELS FALL WITH THE
INCOMING COOL PACIFIC STORM SYSTEM. FLOOD WARNING CONTINUES UNTIL
RIVER DROPS BELOW FS. /FUGAZZI

WEDNESDAY NIGHT THROUGH MONDAY...MODELS ARE EXHIBITING MODEST
AGREEMENT THIS PERIOD WITH REGARD TO THE LONG-WAVE PATTERN EVOLUTION.
WITH THE REGION IN A MEAN NW FLOW IN THE MID-LEVELS AT THE START OF
THE PERIOD...A BROAD UPPER TROUGH CONTINUES TO TRANSLATE EAST
WEDNESDAY NIGHT/THURSDAY.  THEN WEAK RIDGING MOVES IN LATER
THURSDAY INTO FRIDAY WITH A MORE WESTERLY FLOW...BEFORE ANOTHER
TROUGH APPROACHES FOR THE END OF THE PERIOD.  ON A MORE SYNOPTIC
SCALE SCALE...LARGE-SCALE LAYER LIFT CONTINUES NEAR THE EASTERN CWA
WEDNESDAY NIGHT AND THURSDAY. A FAIR AMOUNT DEEP WRAP AROUND MOISTURE
IS ALSO INDICATED WEDNESDAY NIGHT THROUGH AT LEAST MID-THURSDAY...
WITH A WEAK TROWAL FEATURE DROPPING THROUGH THE CWA. THESE FEATURES
WILL KEEP A CHANCE FOR PRECIPITATION THROUGHOUT MOST THE CWA THROUGH
THIS PERIOD. RELATIVELY COOL 850 TEMPS (AROUND 6-8 DEG C) AND 1000-
850 THICKNESS VALUES (AROUND 1350-1360 M) SUPPORT BELOW NORMAL TEMPS.
THURSDAY THROUGH FRIDAY NIGHT THE WEAK RIDGING DEVELOPS FURTHER AND
THE ATMOSPHERE DRIES OUT SOME. BUT THE FLOW NEVER REALLY BECOMES
CLEAN DURING THE RIDGING PERIOD AS SEVERAL WEAK VORT MAXES LITTER THE
FLOW. PRECIPITATION CHANCES WILL GREATLY DECREASE IN THIS TIME
FRAME...BUT WILL NOT END. RATHER THE PRECIP CHANCE WILL RETREAT TO
MAINLY THE MTNS.  MORE SUN IS EXPECTED...AND 850 TEMPS WARM BACK INTO
THE LOWER TEENS AND 1000-850 MB THICKNESS VALUES BACK NEAR 1370 M.
THUS A RETURN TO NEAR NORMAL TEMPS IS EXPECTED. SATURDAY INTO SUNDAY
THE NEXT TROUGH BEGINS TO MOVE IN...WITH GREATER LARGE SCALE LIFT AND
DEEPER MOISTURE. THIS WILL INCREASE PRECIPITATION CHANCES THROUGHOUT
MOST OF THE CWA AGAIN AND BRING WITH IT A SLIGHT COOL DOWN. THERE IS
A SLIGHT AMOUNT OF INSTABILITY ASSOCIATED WITH THIS...SO A FEW
THUNDERSTORMS MAY BE FOUND IN THE EAST ON SUNDAY AFTERNOON. MONDAY
THE REGION IS UNDER A TROUGH AXIS...WITH CONTINUED RISK FOR SHOWERS
AND NEAR TO SLIGHTLY BELOW NORMAL TEMPS. /JCOTE

&&

.AVIATION...
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH 06Z OVER THE MOUNTAINS
OF NORTHERN IDAHO...AND OVER PORTIONS OF THE COLUMBIA BASIN IN
RESPONSE TO AN UPPER LEVEL TROUGH OFF THE COAST BECOMING
INCREASINGLY NEGATIVELY TILTED. AS THE COLD FRONT ASSOCIATED WITH
THIS STORM SYSTEM MOVES INLAND TONIGHT...MORE WIDESPREAD RAIN AND
THUNDERSTORMS WILL LIKELY SPREAD INTO EASTERN WASHINGTON AND LINGER
THROUGH AT LEAST 18Z. GIVEN THE FALLING TEMPERATURES AND MILD
DEWPOINT TEMPERATURES...CEILINGS HAVE THE POTENTIAL TO DROP INTO THE
MVF TO IFR RANGE BETWEEN 12Z AND 18Z AT THE SPOKANE...PULLMAN...AND
COEUR DALENE TERMINALS. /GKOCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        54  61  46  59  44  64 / 100  90  50  60  40  30
COEUR DALENE  54  59  45  57  43  63 / 100 100  50  60  40  30
PULLMAN        52  58  45  58  42  62 / 100  70  40  30  40  20
LEWISTON       58  65  50  65  48  67 /  60  70  30  30  30  20
COLVILLE       54  63  42  59  43  66 /  70 100  50  60  50  40
SANDPOINT      52  61  44  56  41  63 /  60  90  50  60  50  40
KELLOGG        52  57  44  53  42  60 /  60  90  50  60  50  40
MOSES LAKE     55  71  48  63  47  73 /  70  40  20  20  10  10
WENATCHEE      54  68  52  59  49  72 /  70  40  20  20  10  10
OMAK           54  71  45  61  45  71 /  70  50  20  30  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...FLOOD WARNING STEHEKIN RIVER AT STEHEKIN.
&&
Hazardous weather outlook, Jun 4, 5:00 AM PST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
600 AM PDT MON JUN 4 2007

WAZ042-051300-
EAST SLOPES NORTHERN CASCADES-
INCLUDING THE CITIES OF...LEAVENWORTH...MAZAMA...TWISP...WINTHROP
600 AM PDT MON JUN 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOWMELT FROM RECENT HOT TEMPERATURES WILL COMBINE WITH SHOWERS
AND THUNDERSTORMS TODAY TO PRODUCE A CONTINUED FLOOD THREAT
ALONG THE STEHEKIN RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FLOODING ALONG THE STEHEKIN RIVER WILL BE LIKELY THROUGH TUESDAY.
BEYOND TUESDAY...MUCH COOLER WEATHER WILL ALLEVIATE THE FLOOD
POTENTIAL.

IDZ001>004-026-027-WAZ031>038-041-043-044-051300-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...
PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...
WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...COLVILLE...
DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...REPUBLIC...
INCHELIUM...WENATCHEE...OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...
OROVILLE...WATERVILLE...MANSFIELD
600 AM PDT MON JUN 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

EXPECT AN INCREASING CHANCE OF THUNDER TODAY WITH LOCALLY GUSTY
WINDS THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

The radar

The Spokane radar (KOTX), 63 km away, was scanning. The volume nearest the first event began at 03:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Kootenai

When
June 4, 8:00 PM PST to 8:45 PM PST
Where
Kootenai County, Coeur D Alene
Property damage
$30,000
Reported by
Newspaper
Coordinates
47.680, -116.780

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2007Every state in 2007This day in weather historyWarnings in Idaho, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39257.